zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
A survey on orthogonal matrix polynomials satisfying second order differential equations. (English) Zbl 1060.42017
Summary: The subject of orthogonal polynomials cuts across a large piece of mathematics and its applications. Two notable examples are mathematical physics in the 19th and 20th centuries, as well as the theory of spherical functions for symmetric spaces. It is also clear that many areas of mathematics grew out of the consideration of problems like the moment problem that are intimately associated to the study of (scalar valued) orthogonal polynomials. Matrix orthogonality on the real line has been sporadically studied during the last half century since {\it M. G. Krein} devoted some papers to the subject in 1949 [see Am. Math. Soc., Translat., II. Ser. 97, 75--143 (1971); translation from Ukr. Mat. Zh. 1, No. 2, 3--66 (1949; Zbl 0258.47025); Dokl. Akad. Nauk SSSR, n. Ser. 69, 125--128 (1949; Zbl 0035.35904)]. In the last decade this study has been made more systematic with the consequence that many basic results of scalar orthogonality have been extended to the matrix case. The most recent of these results is the discovery of important examples of orthogonal matrix polynomials: many families of orthogonal matrix polynomials have been found that (as the classical families of Hermite, Laguerre and Jacobi in the scalar case) satisfy second order differential equations with coefficients independent of $n$. The aim of this paper is to give an overview of the techniques that have led to these examples, a small sample of the examples themselves and a small step in the challenging direction of finding applications of these new examples.

42C05General theory of orthogonal functions and polynomials
Full Text: DOI
[1] Basu, S.; Bose, N. K.: Matrix Stieltjes series and network models. SIAM J. Math. anal. 14, 209-222 (1983) · Zbl 0533.41013
[2] Berezanskii, Ju.M.: Expansions in eigenfunctions of selfadjoint operators. Transl. math. Monographs AMS 17 (1968)
[3] Bochner, S.: S. über Sturm-liouvillesche polynomsysteme. Math. Z. 29, 730-736 (1929) · Zbl 55.0260.01
[4] M. Cantero, L. Moral, L. Velazquez, Differential properties of matrix orthogonal polynomials, J. Comput. Appl. Math., to appear. · Zbl 1096.42008
[5] Dette, H.; Studden, J.: Matrix measures, moment spaces and favard’s theorem for the interval [0,1] and [$0,\infty $). Linear algebra appl. 345, 169-193 (2002) · Zbl 1022.42016
[6] Duistermaat, J. J.; Grünbaum, F. A.: Differential equations in the spectral parameter. Comm. math. Phys. 103, 177-240 (1986) · Zbl 0625.34007
[7] Duran, A. J.: A generalization of favard’s theorem for polynomials satisfying a recurrence relation. J. approx. Theory 74, 260-275 (1994)
[8] Duran, A. J.: On orthogonal polynomials with respect to a positive definite matrix of measures. Can. J. Math. 47, 88-112 (1995) · Zbl 0832.42014
[9] Duran, A. J.: Markov’s theorem for orthogonal matrix polynomials. Can. J. Math. 48, 1180-1195 (1996) · Zbl 0876.42014
[10] Duran, A. J.: Matrix inner product having a matrix symmetric second order differential operator. Rocky mount. J. math. 27, 585-600 (1997) · Zbl 0899.34050
[11] Duran, A. J.: Ratio asymptotics for orthogonal matrix polynomials. J. approx. Theory 100, 304-344 (1999) · Zbl 0944.42015
[12] Duran, A. J.; Daneri-Vias, E.: Ratio asymptotics for orthogonal matrix polynomials with unbounded recurrence coefficients. J. approx. Theory 110, 1-17 (2001) · Zbl 0988.42018
[13] Duran, A. J.; Daneri-Vias, E.: Weak convergence for orthogonal matrix polynomials. Indag. math. 13, 47-62 (2002) · Zbl 1029.42016
[14] Duran, A. J.; Defez, E.: Orthogonal matrix polynomials and quadrature formulas. Linear algebra appl. 345, 71-84 (2002) · Zbl 0990.42009
[15] Duran, A. J.; Grünbaum, F. A.: Orthogonal matrix polynomials satisfying second order differential equations. Int. math. Res. notes 10, 461-484 (2004) · Zbl 1073.33009
[16] A.J. Duran, F.A. Grünbaum, Orthogonal matrix polynomials, scalar type Rodrigues’ formulas and Pearson equations, submitted for publication.
[17] A.J. Duran, F.A. Grünbaum, Structural formulas for orthgonal matrix polynomials satisfying second order differential equations, I, Constr. Approx., to appear.
[18] A.J. Duran, F.A. Grünbaum, A characterization for a class of weight matrices with orthogonal matrix polynomials satisfying second order differential equations, submitted for publication.
[19] Duran, A. J.; Lopez-Rodriguez, P.: Orthogonal matrix polynomialszeros and blumenthal’s theorem. J. approx. Theory 84, 96-118 (1996) · Zbl 0861.42016
[20] Duran, A. J.; Lopez-Rodriguez, P.; Saff, E. B.: Zero asymptotic behaviour for orthogonal matrix polynomials. J. d’analyse math. 78, 37-60 (1999) · Zbl 0945.42013
[21] Duran, A. J.; Polo, B.: Gauss quadrature formulae for orthogonal matrix polynomials. Linear algebra appl. 355, 119-146 (2002) · Zbl 1026.41022
[22] Duran, A. J.; Van Assche, W.: Orthogonal matrix polynomials and higher order recurrence relations. Linear algebra appl. 219, 261-280 (1995) · Zbl 0827.15027
[23] Geronimo, J. S.: Scattering theory and matrix orthogonal polynomials on the real line. Circuits systems signal process. 1, 471-495 (1982) · Zbl 0506.15010
[24] Grünbaum, F. A.: A new property of reproducing kernels for classical orthogonal polynomials. J. math. Anal. appl. 95, No. 2, 491-500 (1983) · Zbl 0562.33008
[25] Grünbaum, F. A.: Time-band limiting and the bispectral problem. Comm. pure appl. Math. 47, No. 3, 307-328 (1994) · Zbl 0802.34086
[26] Grünbaum, F. A.: Matrix valued Jacobi polynomials. Bull. sci. Math. 127, No. 3, 207-214 (2003) · Zbl 1026.33008
[27] F.A. Grünbaum, L. Haine, A theorem of Bochner revisited, in: A.S. Fokas, I.M. Gelfand (Eds.), Algebraic Aspects of Integrable Systems, Programming in Nonlinear Differential Equations, vol. 26, Birkhäuser, Boston, 1997, pp. 143 -- 172. · Zbl 0868.35116
[28] Grünbaum, F. A.; Iliev, P.: A noncommutative version of the bispectral problem. J. comput. Appl. math. 161, 99-118 (2003) · Zbl 1038.39012
[29] Grünbaum, F. A.; Longhi, L.; Perlstadt, M.: Differential operators commuting with finite convolution integral operatorssome non-abelian examples. SIAM J. Appl. math. 42, 941-955 (1982) · Zbl 0497.22012
[30] F.A. Grünbaum, L. Miranian, The magic of the prolate spheroidal wave functions in various setups, SPIE Proceedings, San Diego Meeting, July 2001.
[31] Grünbaum, F. A.; Pacharoni, I.; Tirao, J. A.: A matrix valued solution to Bochner’s problem. J. phys. Amath. gen. 34, 10647-10656 (2001) · Zbl 0990.22012
[32] Grünbaum, F. A.; Pacharoni, I.; Tirao, J. A.: Matrix valued spherical functions associated to the complex projective plane. J. funct. Anal. 188, 350-441 (2002) · Zbl 0996.43013
[33] Grünbaum, F. A.; Pacharoni, I.; Tirao, J.: An invitation to matrix valued spherical functionslinearization of products in the case of the complex projective space $P2(C)$. Modern signal processing 46, 147-160 (2003) · Zbl 1075.33004
[34] Grünbaum, F. A.; Pacharoni, I.; Tirao, J. A.: Matrix valued orthogonal polynomials of the Jacobi type. Indag. math. 14, 353-366 (2003) · Zbl 1070.33011
[35] Jodar, L.; Company, R.; Navarro, E.: Laguerre matrix polynomials and systems of second order differential equations. Appl. numer. Math. 15, 53-63 (1994) · Zbl 0821.34010
[36] Krein, M. G.: Infinite J-matrices and a matrix moment problem. Dokl. akad. Nauk SSSR 69, No. 2, 125-128 (1949)
[37] M.G. Krein, Fundamental aspects of the representation theory of hermitian operators with deficiency index (m,m), AMS Translations, Series 2, vol. 97, Providence, Rhode Island, 1971, pp. 75 -- 143. · Zbl 0258.47025
[38] Marcellan, F.; Piñar, M. A.; Yakhlef, H. O.: Relative asymptotics for orthogonal matrix polynomials with convergent recurrence coefficients. J. approx. Theory 111, 1-30 (2001) · Zbl 1005.42014
[39] Sinap, A.; Van Assche, W.: Orthogonal matrix polynomials and applications. J. comput. Appl. math. 66, 27-52 (1996) · Zbl 0863.42018
[40] Slepian, D.: Some comments on Fourier analysis, uncertainty and modeling. SIAM rev. 25, No. 3 (1983) · Zbl 0571.94004
[41] Tirao, J.: Spherical functions. Rev. de la unión matem. Argentina 28, 75-98 (1977) · Zbl 0378.43009
[42] Tirao, J.: The matrix valued hypergeometric equation. Pnas 100, No. 4, 8138-8141 (2003) · Zbl 1070.33015